Electrolytes Question #6

Question

A client is receiving an intravenous magnesium infusion to correct a serum level of 1.4 mEq/L. For which assessment finding should the nurse immediately stop the infusion?

Answers

  1. Absent patellar reflex
    • Rationale:
  2. Diarrhea
    • Rationale:
  3. Premature ventricular contractions
    • Rationale:
  4. Increase in blood pressure
    • Rationale:

Overview

Explanation

The correct answer is A. The loss of patellar reflex is the first warning of impending toxicity. If magnesium is given further after the loss of the patellar reflex, respiratory paralysis could occur, followed by an alteration in cardiac conduction, and eventual cardiac arrest.

NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.

Learning Outcomes

Test Taking Tip

Video Rationale